Calculators · Emergency Medicine · Score

Glasgow Coma Scale (GCS), adult

Also called GCS, Glasgow coma score, EVM score

Level of consciousness from best eye, verbal and motor responses (3 to 15).

Eye opening
Verbal response
Best motor response

Fill 3 more fields to see the result.

Formula and scoring

Eye 1–4 + Verbal 1–5 + Motor 1–6 = 3–15. Score the best response; a component that cannot be tested is recorded as NT, not 1.

Exam and ward pearls

  • Use pressure on the fingertip, trapezius or supraorbital notch as the physical stimulus (2015 Glasgow assessment aid).
  • In an intubated patient the verbal score is NT, so write E?VNTM? rather than inventing a total.

When not to rely on it

  • Adult scale; children under about 5 years need the paediatric GCS.
  • Sedation, paralysis, alcohol and hypoxia depress the score; record what was present at assessment.

Source

  1. Teasdale G, Jennett B. Assessment of coma and impaired consciousness. A practical scale. Lancet. 1974;2(7872):81-4. doi:10.1016/s0140-6736(74)91639-0 · PMID 4136544
  2. Teasdale G. Glasgow Coma Scale: do it this way (assessment aid, 2015). Institute of Neurological Sciences, Glasgow. Link

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Emergency Medicine calculators